Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2001 Sep 24;161(17):2091-7.

Cognitive and other adverse effects of diphenhydramine use in hospitalized older patients.

Author information

  • 1Department of Internal Medicine, Yale University School of Medicine, New Haven, CT 06504, USA.



Diphenhydramine hydrochloride is a commonly prescribed medicine in hospitalized patients, but its adverse effects on older patients remain unclear.


We enrolled 426 hospitalized medical patients aged 70 years or older in a prospective cohort study in a university hospital. Measurements included baseline and daily assessments including Mini-Mental State Examination scores, Confusion Assessment Method ratings, direct observations for medical devices (urinary catheter or physical restraints), and blinded medical record extractions for diphenhydramine use.


Of the 426 patients, 114 (27%) received diphenhydramine during hospitalization and shared similar baseline characteristics including age, sex, delirium risk, and Mini-Mental State Examination scores compared with nonexposed patients. The diphenhydramine-exposed group was at an increased risk for any delirium symptoms (relative risk [RR], 1.7; 95% confidence interval [CI], 1.3-2.3) and for individual delirium symptoms, including inattention (RR, 3.0; 95% CI, 1.5-5.9), disorganized speech (RR, 5.5; 95% CI, 1.0-29.8), and altered consciousness (RR, 3.1; 95% CI, 1.6-6.1). Exposed patients also had increased risk for urinary catheter placement (RR, 2.5; 95% CI, 1.0-6.0) and longer median length of stay (7 vs 6 days; P =.009). A dose-response relationship was demonstrated for most adverse outcomes. Overall, 24% of diphenhydramine doses were administered inappropriately.


Diphenhydramine administration in older hospitalized patients is associated with an increased risk of cognitive decline and other adverse effects with a dose-response relationship. Careful review of its use is necessary in this vulnerable population.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk